I finally met with my psychiatrist on Friday... I made a June 15th appointment in April, when I had that little breakdown, and then it got pushed back a week due to scheduling conflicts, and then pushed back three more days because the doctor was sick.
Anyway, we talked over my medication issues, and decided to switch them out... but not both at once, we'll start with one and see how that works and then go to another. Since the side-effects of the lithium are the ones bothering me the most (the cognitive dulling and sleepiness make my work life a living hell and otherwise drive me up the wall), we went for that.
So instead of lithium, I'm taking Seroquel (Quetiapine). It has some worrisome possible side-effects, particularly weight gain and increased blood glucose levels... if I get that side-effect and it goes unchecked, I might develop hyperglycemia or even diabetes.
Well, I take that as a challenge to lose some weight... the best way to keep your glucose levels down is to reduce intake of sugars and starches, which I needed to do anyway... I gained back twenty of the pounds I lost last spring, and I really don't need them. And it also helps to burn off the sugars in your system regularly, so I'm trying to get back into the gym habit, going after work every day for forty minutes of cardio.
It's early days yet, I only started taking the Seroquel on Friday night, I just last night graduated to a whole pill from a half pill (I will eventually be on three pills if I can handle it) and so far I'm feeling pretty good... I'm not bone-weary all the time, and my mind feels a little sharper. I sleep very well, the Seroquel has a strong sedative effect and I sleep through the night without even taking Melatonin; and though I'm terribly groggy in the mornings, it passes off with the third cup of coffee.
However, my first couple of days of taking it, I noticed a rather unpleasant trend in my mood: I felt mellow and relaxed, but only up until somebody or something irritated me... at which point I would blow up like a shrapnel mine. And my sense of humor went all snarky, in fact I got in trouble for sending out a viciously sarcastic email to the entire office that I had intended to be funny but realized, moments after I clicked "send," was waaaaay over the top.
That seems to have settled down, though... maybe the reprimand snapped me back to myself or maybe the side effect passed, but I'm feeling pretty OK just now. Not depressed, not anxious, just kind of normal (or at least what I sort of remember normal feeling like).
Except that I'm also getting an inkling of another side-effect... Seroquel can make you feel hungry all the time, or just more severely hungry when you're usually just a little hungry. I'm not sure if I'm experiencing that or if it's just my body throwing a hissy fit because I took away its fats and sugars. Hopefully it's the latter, as I know from experience that those hungers go away... more of a withdrawal symptom than real hunger. I don't know if I can handle raging hunger three or four times a day.
We shall see what we shall see... it's always interesting changing drugs, you're never sure anything is really happening or if it's a new side-effect, and you're never sure if something you feel is a side-effect or is coming from something in the environment or other circumstances. It makes life a bit of a study.
In the meantime, I've been signed up for a Depression Management class. I took such a class last year, but I kept missing sessions because of scheduling conflicts, vacations and working late and such. Plus the facilitator was super-cute, and that rather distracted me from the information... I remember very little of what was said. But hopefully this new class will give me some good tools to work with when the medication lets me down (as it always does, it seems).
I am also being referred to a gay men's therapy group, for which I have high hopes. One of the things I miss about AA is the ability to air one's feelings in a safe and cooperative environment with problem-solving as the focus (of course, there's no reason I can't go back to AA, instead or as well... it's just that the last time I went to a meeting, I had a panic attack; and now every time I think about going to a meeting, I start panicking a little).
Well, anyway I'll keep you up-to-date with my progress... I know you'd hate to miss even a moment of this riveting and unfolding drama. Ciao!
Post a Comment